Holbeach mum (43) died after hospital doctors took her off Warfarin

Doctors at Pilgrim took a Holbeach mum off a potentially life-saving drug, an inquest heard.
Doctors at Pilgrim took a Holbeach mum off a potentially life-saving drug, an inquest heard.
0
Have your say

A mum died from a blood clot within three weeks of hospital doctors stopping her treatment with a potentially life-saving drug, Warfarin.

An inquest on Tuesday heard Helen Marie Lewis (43), of Marsh Road, Holbeach, had been treated with the blood-thinning drug for six months but was taken off it by doctors at Boston’s Pilgrim Hospital.

If she had remained on Warfarin the risk of recurrent pulmonary emboli would have been low. This contributed to her death.

Coroner Paul Cooper

A post mortem examination shortly after Mrs Lewis’s death on October 18, 2014, revealed she died from natural causes, bilateral pulmonary emboli and obesity.

A pulmonary embolism (PE) is a blood-clot blockage in the pulmonary artery carrying blood from the heart to the lungs.

The inquest heard Mrs Lewis had a PE in February 2014 and was successfully treated at Pilgrim, when it was decided she should remain on Warfarin for six months.

The inquest heard her son, John, now of Manor Gardens, Boston, attended an appointment with her in May 2014 to see Dr Nick Guthrie, then a registrar at Pilgrim working with consultant chest physician Dr Bassey Asuquo.

Mr Lewis said his mum felt better on Warfarin but wasn’t asked if she wanted to stay on the drug, although she had expected to stay on it for the rest of her life.

“If she was asked, she would rather have stayed on it because it made her feel better,” he said.

Dr John Cannon, a consultant respiratory physician working at Papworth Hospital, gave an independent view on the hospital’s treatment of Mrs Lewis.

The Lewis family’s legal representative, Richard Grimshaw, asked Dr Cannon if Mrs Lewis had been at significant risk of another PE.

Dr Cannon said: “The fact that we are sat here, yes, sadly. The best investigation in medicine is hindsight.”

He said on the balance of probability, continued use of Warfarin would have reduced Mrs Lewis’s risk of a further PE by 90 per cent, but added: “I don’t think she would have developed a PE.”

Earlier Dr Cannon said it was best practice for doctors to discuss the pros and cons of remaining on Warfarin with the patient.

Dr Asuquo said she had never seen Mrs Lewis, although she was the consultant in charge, and could not recall what was said about Mrs Lewis in discussions with Dr Guthrie.

Dr Guthrie, who has now moved to a Nottingham hospital, said he could not recall the specific content of the discussion with his senior colleague, although it was his practice to discuss every patient after every clinic.

He said at the time, from what he had then learned, he felt it was right to treat someone following a PE with an anticoagulent for six months and then stop and his thoughts then were “life-long anticoagulation isn’t without risk”.

Dr Guthrie said his view had changed in the light of Mrs Lewis’s case.

Acting senior coroner for South Lincolnshire Paul Cooper said: “The best practice (NICE) for patient follow-up after an unprovoked PE, including discussion about long-term anticoagulation, was not followed in this case.”

He said risk factors were present.

In his narrative conclusion, Mr Cooper continued: “In retrospect the risk of recurrence was high because Mrs Lewis sadly died of recurrent PE three weeks after stopping Warfarin.

“From the evidence it would appear that Mrs Lewis’s risk of major bleeding associated with Warfarin would be low.

“It is not possible to know whether Mrs Lewis would have opted to continue anticoagulation long-term but from the information provided in her son’s statement she had expected to remain on Warfarin life-long like her father. If she had remained on Warfarin the risk of recurrent pulmonary emboli would have been low. This contributed to her death.”